Oklahoma, 2023

Drought in Oklahoma, August 29 to 31, 2023

August 29 to 31, 2023 · NWS OUN · 15 events in 15 counties and zones

A prolonged dry period by the late month yielded an expansion of severe (or greater category) drought, mainly across southern Oklahoma.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A prolonged dry period by the late month yielded an expansion of severe (or greater category) drought, mainly across southern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 8:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 28, 8:30 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
930 PM CDT Mon Aug 28 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 207 AM CDT Mon Aug 28 2023

With the upper ridge continuing, at least in the short term to
retrograde westward, northerly mid-level flow and north surface
winds will aid in keeping temperatures cooler today as well as
helping to bring in some drier air. Although some middle 90s still
expected across western north Texas counties this afternoon.

The impact of the lower dewpoints, along with clear skies, will
really be felt tonight as it will allow temperatures to fall, in some
cases, down into the upper 50s for overnight lows. Low to middle 60s
expected elsewhere.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 207 AM CDT Mon Aug 28 2023

Unfortunately, as we go through the work week we will see the
western ridge build back east over the Plains. This will bring with
it a warming trend that will result in temperatures rising back to
near the century mark. This will first occur across western north
Texas by Thursday and elsewhere by the weekend. Unlike last week
however, dewpoints look to remain much lower, which will keep the
daytime heat indices in check and the oppressive heat hopefully at
bay.

However, the lower dewpoints along with the hot temperatures and
stressed, dry vegetation will lead to an increase in fire weather
concerns as we get toward the end of the week and continuing into
the weekend. This will especially be the case across western north
Texas and much of western Oklahoma where afternoon humidity levels
look to drop to or below 20 percent during the afternoon hours.
This will combine with south winds of 10 to 20 mph during the
daylight hours.

Another possible point of interest could occur by the weekend as
both the GFS and ECMWF want to try and develop a quasi-tropical low
near the Texas coast by the end of the week. They then move it into
Texas, possibly affecting, albeit minor, some aspects of the
weather as far north as southern Oklahoma over the weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 911 PM CDT Mon Aug 28 2023

VFR conditions and light north winds are expected to persist
through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  89  67  91 /   0   0   0   0
Hobart OK         63  93  65  95 /   0  10   0   0
Wichita Falls TX  65  96  68  98 /   0   0   0   0
Gage OK           61  90  60  92 /  10  10   0   0
Ponca City OK     64  91  65  91 /   0   0   0   0
Durant OK         66  95  67  96 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...09
Hazardous weather outlook, Aug 28, 1:52 PM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
252 PM CDT Mon Aug 28 2023

OKZ004>048-050>052-TXZ083>090-292000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
252 PM CDT Mon Aug 28 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Hot temperatures combined with low humidity, breezy winds, and dry
vegetation could lead to Elevated fire weather conditions Friday
into the weekend across western Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Atoka

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Drought, Carter

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Drought, Comanche

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Drought, Cotton

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Drought, Greer

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Jackson

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Jefferson

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Drought, Johnston

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Kay

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Love

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Love forecast zone
Reported by
Drought Monitor
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Drought, Marshall

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Drought, Murray

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Drought, Stephens

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought, Tillman

When
August 29, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134790, 1134792, 1134793, 1134794, 1134795, 1134796, 1134797, 1134798, 1134799, 1134800, 1134801, 1134802, 1134803, 1134804, 1134805.